Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 20, 2005
Insulin, Mental Health
Question from Niagara On The Lake, Ontario, Canada:
I've been in a mood disorder clinic for the past three weeks. I'm currently taking Humulin NPH and Humalog, on a sliding scale. My blood sugar has been very good for the past three weeks, but today it's been a little on the low side, between 3 to 4 mmol/L [54 to 72 mg/dl]. Lately, it's been between 4 and 6 mmol/L [72 and 108 mg/dl], but, just recently, I've obtained outdoor privileges and have been using them to there full extent. My mood has also been very good since my blood sugar has been in these ranges. It's hard to carbohydrate count on this hospital food, but I seem to have been doing fine. A doctor came up with a "injection chart" for the nurses to follow so they know how much insulin I should be taking, but they can't seem to grasp the idea of sliding scale. This has been going on for the last three weeks, so they just leave me alone and let me do my thing. I've been getting perfect results, accept for today, when they were a little lower than usual, but I was in a good mood all day. I had energy, I wasn't sleepy, etc. My mood changed on a dime after supper, before I took insulin, and my blood sugar was 3.6 mmol/L [65 mg/dl]. Could my mood change have been caused by my sugar?
It is true that a person’s mood can improve when the blood sugar is in range. Exercise can definitely help bring blood sugars down, so that is great that you have been getting more exercise. However, the blood sugars you described, between 3 to 4 mmol/L [54 to 72 mg/dl] sound on the low side, so you may want to talk to your diabetes doctor about adjusting your insulin doses to compensate for your increase activity, to prevent having a severe low blood sugar.
It is difficult to say whether your mood changed that night because your blood sugar may have gone up. It is possible that is what happened, because blood sugar fluctuations can cause mood fluctuations and vice versa. You may want to ask your diabetes health care team whether you should be taking your insulin before you eat to prevent that spike which might effect your mood.